Botox®: What can go wrong?

Home / Aesthetic Medicine / Botox®: What can go wrong?

We’ve spoken a lot about Botox® and what it can do for you, but one question you should always ask your doctor before undergoing any procedure is “what can go wrong?”.  While Botox® is ALWAYS temporary; there are a few things you need to know about before you go under the needle.   Here are 4 of the most common side effects that can occur when you get Botox®:

  1. Bruising: Any time a needle (or any object for that matter) passes through your skin there is a chance of bruising.  When injecting Botox® your doctor will try to minimize this by using the tiniest needle that can do the job, and by avoiding any visible veins when injecting.  However, no doctor or human can see ALLLLL your tiny blood vessels under your skin, and so even the most experienced doctor in the world can unfortunately bruise you.  The good news is that this is a normal bruise: you can ice it, you can put Arnica on it, and you can cover it with make-up.  It will last as long as your bruises usually last.  It will not affect your treatment.  It does not mean that Botox® has entered your blood stream.  It does not mean that you will have less Botox® at the site of the bruise and that your face will end up skew.  Bruises are a part of life, and especially a part of your life if you indulge in injectable remedies.  Be a big girl/boy about it.
  2. Swelling: When Botox® is injected it is injected in a liquid form, and in some areas it is injected very superficially or just under the skin. When any liquid is injected just under the skin a small amount of swelling will occur, or you will notice a small “bleb” under your skin.  This is normal.  It will not last.  Just as your body absorbs other fluids, the fluid in your Botox® injection will be absorbed by your body within about 4-6 hours, if not sooner.  Likewise, the needle entering your skin has caused injury to your skin, and your body’s natural reaction is to heal that injury.  Swelling is an important part of your body’s healing process and is absolutely normal after you have had a needle enter your skin.

(Note: the swelling we are talking about here is a small amount and is appropriate for the “injury”.  If you experience swelling that is inappropriate for the injury, for example both your eyes swell up or shut, or your airway swells making it hard for you to breathe this is NOT NORMAL and you need to see your doctor ASAP!)

  1. Asymmetry: When your doctor injects your Botox® s/he will be very careful to inject exactly the same amount into each muscle on the right and the left to ensure that your result is even, which is the correct approach. The problem with this arises (very rarely) due to your own natural asymmetry, that then causes an asymmetry in your Botox® treatment.  We all have a dominant side (we are either right- or left-handed and similarly we are either right- or left-faced), we all have a side we prefer to sleep on, and we all have natural asymmetries in our faces.  What this CAN mean (very rarely) is that one side of your face may require more Botox® than the other, and injecting equal amounts will lead to a “skew” result.  This is very easily remedied by your doctor by adding one or 2 more units to the area that requires more.  Your doctor can only do this if you notify them of your dissatisfaction, so do communicate!
  2. Ptosis: In about 1% of cases a phenomenon called “ptosis” can occur, which is the medical term for a “lazy eyelid”.  The reason for this can be doctor error, however all registered doctors would know which muscles they are injecting into and would not cause this injury.  The usual culprit is migration of the Botox® into an adjacent muscle which causes a temporary weakness of the muscle that opens your eye, causing it to become lazy or droopy.  Due to the fact that it is a migration and not a direct injection into that muscle  there is only a miniscule amount of Botox® in that muscle and it will not last as long as the rest of your Botox®, typically lasting up to 2 weeks max.  Should you be the unlucky 1%er you should notify your doctor and make an appointment for follow up – there are some medications and other measures that s/he can prescribe to minimize your discomfort and shorten the course of the ptosis.

The beauty of Botox® is that it gives a really wonderful, visible result that is 100% temporary.  Any side-effects you may get are always going to go away.  Even if you just don’t like the feeling of having Botox® on board, or if you feel that you have had a little bit too much, it’s always going to go away over time.  The most important thing to make sure of is that you have a qualified doctor who you know and trust injecting you, and who you feel you can contact at any time if any of these side-effects happen to you.

Happy Botoxing!  If you would like more information regarding Botox®, or would like to book a consultation, please give us a call on (021) 6833048 ext 1, pop us an email on capetownaesthetics@gmail.com or visit the CapeAesthetics website by clicking on the link!

5 Comments

Leave a Reply

Your email address will not be published. Required fields are marked *